I often receive questions about potential interactions between medications and supplements, food and medications, and food and supplements.  It's a very important topic, and recently my favorite nutrition newsletter,

Tufts University Health & Nutrition Letter

, featured an article about this topic, so I wanted to share the info with you.

Potential interactions between medications and supplements:

--Coenzyme Q-10: 

Use caution in taking this antioxidant supplement with blood-pressure medication, anticoagulants or chemotherapy drugs.

--Echinacea:

  This herbal cold remedy might change how the body breaks down some medications, especially in the liver.

--Ginkgo biloba:

  This herbal memory supplement can decrease the effectiveness of anti-seizure medications.  There is also a possibility of interactions with a wide range of other medications, so make sure your physician knows if you’re taking ginkgo.

--Ginseng: 

This popular herb can increase the risk of bleeding when taking with anticoagulants such as warfarin or NSAID painkillers such as ibuprofen or naproxen.  It may cause side effects when taken with AMOI antidepressants.

--Glucosamine:  

Often taken for arthritis, this supplement should not be taken with warfarin.

--Saw Palmetto:

  Taking this prostate-health supplement along with medications that slow blood clotting might increase the chances of bruising and bleeding; these include anticoagulants and NSAID pain relievers.

--St. John’s Wart: 

This herbal depression treatment can interact with a wide variety of medications, including prescription antidepressants, heart medications, statins, anticoagulants, narcotic painkillers, heartburn treatments and many more.

Potential interactions between foods and medications:

--Grapefruit:

  85 medications have been found to be affected by grapefruit.  Although not all these interactions are serious, drugs found to have potentially life-threatening interactions include statins, blood-pressure drugs and anti-clotting agents.

--Vitamin K-rich foods (broccoli, cabbage, collard greens, spinach, kale, turnip greens, Brussels sprouts, lettuce):

Vitamin K reduces the effectiveness of warfarin (Coumadin).

--

Caffeine (coffee, tea, chocolate, etc.):

  Caffeine increases the risk of side effects with some drugs, such as bronchodilators for asthma, the antipsychotic clozapine, and the antibacterial medication ciprofloxacin.

--Potassium-rich foods (bananas, oranges, green leafy vegetables, and some salt substitutes): 

ACE inhibitors (ie: captopril, enalapril, lisinopril, moexipril, quinapril, ramipril) can cause retention of potassium, boosting your body’s potassium levels too high.

--Black Licorice:

  A sweetening compound, glycyrrhizin, found in black licorice as well as in some candies, cakes and other treats can cause irregular heartbeat and heart attack when combined with digoxin (Lanoxin).  It may also reduce the effects of some blood-pressure and diuretic medications, including hydrochlorothiazide (Hydrodiuril) and spironolactone (Aldactone).

--Cranberry juice and cranberry products: 

These should be avoided while using anticoagulants such as warfarin (Coumadin) because cranberries can change the drug’s effects.

--Garlic and ginger:

  They can increase the risk of bleeding from anticoagulants such as warfarin (Coumadin).

--Walnuts:

  If you frequently eat walnuts and are prescribed the thyroid medication levothyroxine, tell your doctor; your dose of the medicine may need to be changed.

--Foods rich in Tyramine (foods that have been aged, pickled, or fermented):

  Can interact with antibacterials, antimycobacterials and MAOI antidepressants. 

--Alcohol:

  A long list of medications require caution when combined with alcohol.  These include antihistamines, acetaminophen, NSAID painkillers, warfarin (Coumadin), codeine, theophylline asthma medicines, statins, and nitrate vasodilators.

Bottom Line:

  Tell your doctor about any supplements you’re taking, and be aware of potential interactions between common supplements and medications you take or are considering taking.

In Health and Happiness,

Kelly Harrington, MS, RD

Registered Dietitian Nutritionist for Healthy Goods

 

Join the conversation
Please Login
Email:
Password:
What do you think?